Utah, 2005

Hail and Damaging Winds in Utah, June 28, 2005

June 28, 2005 · NWS SLC · 6 events in 3 counties and zones

A severe weather outbreak associated with an upper level trough swept through the heart of the Salt Lake Valley with numerous damage reports. 5 inches in less than 20 min was reported north of Salt Lake City in Layton, Ogden and Park City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A severe weather outbreak associated with an upper level trough swept through the heart of the Salt Lake Valley with numerous damage reports. In addition to the hail and winds, heavy rain on the order of 0.5 inches in less than 20 min was reported north of Salt Lake City in Layton, Ogden and Park City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 28, 9:10 AM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 28, 9:10 AM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT TUE JUN 28 2005

.SYNOPSIS...AN UPPER LEVEL STORM SYSTEM OVER SOUTHERN CALIFORNIA
THIS MORNING WILL MOVE NORTHEAST ACROSS UTAH LATER TODAY. A DRIER
AND MORE STABLE WESTERLY FLOW WILL DEVELOP ACROSS THE REGION
FOR THE MIDDLE TO LATTER HALF OF THE WEEK.

&&

.DISCUSSION...TWO SHORTWAVE FEATURES WILL BRING SCATTERED CONVECTION
TO MUCH OF THE FORECAST AREA TODAY THROUGH TONIGHT. OLD UPPER LOW
FROM OFF THE SOUTHERN CA COAST CURRENTLY LIFTING NORTHEAST INTO
SOUTHERN NV...ACCOMPANIED BY 100+ KT 250MB JET STREAK. WIDELY
SCATTERED CONVECTION CONTINUES IN ADVANCE OF THIS WAVE ACROSS
SOUTHERN NV/UT. SOME OF THESE CELLS HAVE SHOWN A TENDENCY TO SPLIT
WITH RIGHT MOVERS EXHIBITING SOME WEAK MID LEVEL ROTATION...AS WOULD
BE EXPECTED WITH FAIRLY STRAIGHT LONG HODOGRAPH EVIDENT ON 12Z FGZ
SOUNDING. EXPECT CONVECTION TO INCREASE IN AREAL COVERAGE ACROSS
SOUTHERN AND CENTRAL UT BY EARLY THIS AFTERNOON AS SOUTHERN NV
SHORTWAVE CONTINUES TO LIFT NORTHEAST. STRONG WIND PROFILES ALONG
WITH DEEPLY MIXED SUB CLOUD LAYER WILL SUPPORT DRIER AIR BEHIND THIS
WAVE SHOULD BEGIN TO OVERSPREAD SOUTHWESTERN UT BY EARLY THIS
AFTERNOON...WITH A DECREASING TREND IN CONVECTION EXPECTED ACROSS
THIS AREA.

MEANWHILE NORTHERN STREAM SHORTWAVE TROUGH DIGGING THROUGH EASTERN
OR INTO SOUTHERN ID. ASSOCIATED 700MB BAROCLINIC ZONE EXTENDS FROM
NORTHERN NV ACROSS SOUTH CENTRAL ID...AND APPEARS TO BE FOCUS FOR
BAND OF SHOWERS/THUNDERSTORMS WHICH CURRENTLY EXTENDS ACROSS
SOUTHERN ID. THIS SHORTWAVE TROUGH IS ALSO PROGGED BY MODELS TO
SLOWLY TRANSLATE EASTWARD THROUGH ID/NORTHERN UT LATE THIS AFTERNOON
INTO THIS EVENING...RESULTING IN SCATTERED TO POSSIBLE WIDESPREAD
SHOWERS AND THUNDERSTORMS ACROSS NORTHERN UT. THESE STORMS MAY
LINGER AFTER MIDNIGHT ACROSS AREAS ADJACENT TO THE UINTAS. OVERALL
GOING FORECAST HAS THIS IDEA FAIRLY WELL IN HAND. WILL GO AHEAD AND
UPDATE TO BUMP POPS INTO CHANCE CATEGORY ACROSS SOUTHEASTERN CWA FOR
THIS AFTERNOON.

&&

.FIRE WEATHER...VERY ACTIVE FIRE WEATHER CONDITIONS EXPECTED
TODAY AHEAD OF THE APPROACHING UPPER LOW.  INITIAL SURGE OF
CONVECTION MOSTLY DRY THUNDERSTORMS.  STRONG SW WINDS AND LOW
HUMIDITIES ACROSS MUCH OF THE LOWER ELEVATIONS WILL RESULT IN
HAZARDOUS FIRE WEATHER CONDITIONS UNTIL THE REMNANT OF THE UPPER
LOW PASSES LATE THIS AFTERNOON/EVENING. NUMEROUS ZONES ARE UNDER A
RED FLAG WARNING.  SEE THE LATEST SLCRFWSLC FOR DETAILS.

&&

.AVIATION...NONE...SEE SLCTAFSLC FOR DETAILS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING FIRE WX ZONES 420-431>435-437>441 BELOW
     6500 FEET THROUGH 04Z THIS EVENING.
     RED FLAG WARNING FIRE WX ZONES 445>449 BELOW 6500 FEET
     THROUGH 04Z THIS EVENING.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Jun 28, 12:15 PM MST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT TUE JUN 28 2005

UTZ001>003-005>007-015-016-019-291200-
CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WEST CENTRAL UTAH-
115 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN HALF OF UTAH.

.DAY ONE...TODAY

AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA
WILL PRODUCE WINDY CONDITIONS...ALONG WITH SCATTERED SHOWERS
AND THUNDERSTORMS.  LOW RELATIVE HUMIDITIES COMBINED WITH THE
WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE WEATHER CONDITIONS
OVER THE WESTERN UTAH VALLEY LOCATIONS. SEE THE LATEST RED FLAG
WARNING FROM SALT LAKE CITY /SLCRFWSLC...WWUS85/ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ004-008>014-017-018-020-021-WYZ021-291200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
115 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN HALF OF UTAH AN
EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

AN APPROACHING LOW PRESSURE SYSTEM OUT OF SOUTHERN CALIFORNIA
WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS....ESPECIALLY THIS
AFTERNOON AND EVENING. LOW RELATIVE HUMIDITIES COMBINED WITH BREEZY
SOUTHWEST WINDS AND THUNDERSTORMS WILL LEAD TO EXTREME FIRE
WEATHER CONDITIONS OVER THE SOUTHEAST AND EAST CENTRAL UTAH VALLEY
LOCATIONS. SEE THE LATEST RED FLAG WARNING FROM SALT LAKE CITY
/SLCRFWSLC...WWUS85/ FOR DETAILS.

IN ADDITION...THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP
ACROSS MUCH OF THE AREA THROUGH THE REMAINDER OF THE AFTERNOON AND
EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE...WITH A
THREAT FOR DAMAGING WINDS AND LARGE HAIL. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR AREAS ALONG AND EAST OF A LINE FROM PROVO TO
KANAB THROUGH 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 28, 1:04 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
204 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             NEPHI                   39.71N 111.83W
06/28/2005  0.88 INCH        JUAB               UT   TRAINED SPOTTER

&&

MPS
Local storm report, Jun 28, 1:48 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND GST     SANDY                   40.57N 111.85W
06/28/2005  65 MPH           SALT LAKE          UT   NWS EMPLOYEE

            60 TO 65 MPH GUST REPORTED IN SANDY BY NWS EMPLOYEE.
            LARGE TREES BOWING OVER.

0248 PM     TSTM WND GST     COTTONWOOD HEIGHTS      40.61N 111.81W
06/28/2005  60 MPH           SALT LAKE          UT   NWS EMPLOYEE

&&

MPS

The radar

The Salt Lake City radar (KMTX), 90 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Salt Lake

When
June 28, 1:48 PM MST
Where
Salt Lake County, Cottonwood Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.617, -111.800

Thunderstorm Wind, Salt Lake

When
June 28, 1:50 PM MST
Where
Salt Lake County, 1 mi SE of Murray
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
40.650, -111.867

Extensive roof damage from large tree on house.

Thunderstorm Wind, Salt Lake

When
June 28, 1:55 PM MST
Where
Salt Lake County, Salt Lake City
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
40.733, -111.867

5 ft diameter tree down on house...extensive damage near 3rd South and 10th East..

Hail, Juab

When
June 28, 2:00 PM MST
Where
Juab County, Nephi
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -111.833

0.88" Hail covering the ground

Thunderstorm Wind, Salt Lake

When
June 28, 2:45 PM MST
Where
Salt Lake County, Sandy City
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
40.583, -111.883

Thunderstorm Wind, Rich

When
June 28, 3:10 PM MST
Where
Rich County, 6 mi NW of Randolph
Measured
58 kt (67 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.733, -111.267

Otter Creek RAWS

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462309, 5462261, 5462262, 5462259, 5462260, 5462263.